FiMunro

love, light and mermaid tails

Magnesium – how low can it go?…

4 Comments

Although I had my last chemotherapy two months ago, I am still receiving monthly infusions of Avastin to stop any remaining cancer from growing new blood vessels.

This is an utter blessing as thousands of women are not able to receive this previous drug due to the legislations in their area. I feel very blessed every time I recieve my monthly dose as I am all to aware that it is offering me precious time with my loved ones. An opportunity which is sadly  denied to too many others.


Two days before each Avastin dose I visit my GP practice for blood tests to check that I am healthy enough to receive the infusion. Primarily they are checking my protein levels are high enough. In addition, they also check my CA125 levels. This is the cancer marker for ovarian cancer. Although it cannot be used as a screening for whether you have ovarian cancer or not – because everyone’s baseline is different – once you have been diagnosed it can be used to determine if you cancer is active. For example, the CA125 tends to double quite quickly over a short space of time if there are active ovarian cancer cells.

During my Avastin dose I was in discussion with one of my wonderful chemo nurses and she very kindly offered to print out a chart showing how my CA125 levels had changed over the last 10 months, including the month prior to my diagnosis.


This shows that my levels were doubling in December and then started to decline from January onwards as I received chemotherapy and surgery. They are now in the ‘normal range’ which is between 0-35. Even better though, they have come down slightly from 7 to 6 since stopping my chemotherapy.

Here’s hoping they stay there!

Unfortunately, chemotherapy has left my magnesium levels depleted, despite daily tablets, regular infusions, salt baths and a diet high in magnesium containing foods.

For this reason the blood tests also check my magnesium levels. Prior to this test I knew my levels were low as I was becoming symptomatic with aching bones and weakness in my limbs as well as fatigue. I wasn’t surprised then when the hospital said that I’d need another magnesium infusion when I had my Avastin this time.


However, unusually, I wasn’t able to tolerate the complete dose of magnesium. I felt hot and dizzy and my heart was racing. I also felt very sick and like my sugar levels were dropping resulting in me demolishing a tin of sweeties in the ward – very unlike me!

I tried to bear it but eventually I had to ask my lovely nurse to stop the infusion. Since then I have had four days of sickness caused by the mageaium drip – a side affect I get each time I receive a magnesium infusion.

Unfortunately, this time I also still have increasingly aching bones and weakened limbs as well as debilitating fatigue as my magnesium levels remain low. I am feeling very frustrated with this as the side affects of both having low magnesium and the infusion needed to restore my levels are unbearable! On the bright side I’m told that my levels should start to rise the longer I am off chemotherapy.

My nurse also gave me a chart showing my magnesium levels over the past ten months which I find facinating.

My next Avastin infusion is not until mid October so I’ll have blood tests in a ten days to see if I need more magnesium before then. Judging my how my tormented body has felt over the last few days I’d say it’s a definite yes!…but hopefully change will happen of its own accord before then. I can but hope.

Love and light, Fi xxx

Advertisements

Author: Fi Munro

I am a 31 year old woman diagnosed with stage four ovarian cancer. I blog about my cancer journey and the importance of maintaining holistic physical, emotional and spiritual health. I also talk about the importance of eating the right food...a lot! Get in touch on twitter: @fkmunro

4 thoughts on “Magnesium – how low can it go?…

  1. I’m happy you’re able to receive Avastin:)
    You say it gives you precious time with your loved ones and I believe that is such a brave statement filled with spirit and love. Keep fighting!!!:)

    Liked by 1 person

  2. Hi Fi! Sorry to hear about this magnesium situation and I really hope it improves like the nurse said. I like those graphs they gave you, so helpful for you to have that information! P.s. your nails look fantastic!

    Liked by 1 person

  3. Haha! I love getting my nails done xxx the charts are super helpful – I like to be able to visualise the situation xx

    Like

  4. During my chemo, my magnesium levels dropped as well. I had to have weekly infusions. . Have now stopped the chemo and my levels are almost back to normal. The only problem I had with the infusion was a runny bottom the day after!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s